UK. Further to the Media Release on the risk of seizures with bupropion (Zyban) as an aid to smoking cessation (WHO Pharmaceuticals Newsletter No. 2, 2002), the UK Medicines Control Agency (MCA) has issued a new safety update for the drug that includes a reminder to prescribers that bupropion is contraindicated for use in patients with previous or current seizure disorders. Up to 8 April 2002, the MCA had received a total of 7472 reports of suspected adverse reactions associated with bupropion (Zyban) via the Yellow Card Scheme. However, it is emphasised that these suspected reactions may be associated with other factors, such as nicotine withdrawal, or concomitant medicines or illnesses. The most commonly reported reactions included insomnia (979 reports), urticaria (973), rash (962), headache (765), dizziness (732), nausea (629), depression (462), angioneurotic oedema (419), pruritus (373), tremor (346), chest pain (345), anxiety (306), abdominal pain (241), palpitations (238), dry mouth (238), vomiting (230), dyspnoea (229), agitation (201), increased sweating (195), arthralgia (179), chest tightness (177) and seizures (176). In approximately one-half of the 176 reports of seizures, patients had either a history of seizures or risk factors for them. Of the 7472 reports received to date, 58 had a fatal outcome. However, in the majority of these, the underlying condition of the patient may provide an alternative explanation; cardiovascular disorders were the reported cause of death in 80% of them. In 14 cases with a fatal outcome, patients were not receiving bupropion (Zyban) at the time of death. It is estimated that, up to 21 December 2001, 513 000 patients in the UK had received bupropion (Zyban).
Reports in WHO-file:
Convulsions 1162, convulsions aggravated 15, convulsions grand mal 503
Medicines Control Agency. Zyban (bupropion hydrochloride) - safety update, Internet Document, 19 Apr 2002.
Available from URL: http://www.mca.gov.uk